Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 19, NWS Binghamton, NY

May 31, 2008Lackawanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 31, 2008, 5:30 PM EDT for Lackawanna County, Wayne County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2008, 5:30 PM EDT (21:30 UTC)
Expired
May 31, 2008, 6:30 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Lackawanna County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:20 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 31, 4:20 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 PM EDT SAT MAY 31 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING...WITH
NUMEROUS SHOWERS AND THUNDERSTORMS. BEHIND THIS FRONT...COOLER
TEMPERATURES ALONG WITH A FEW SHOWERS IS EXPECTED FOR THE DAY ON
SUNDAY. AS WE HEAD INTO THE NEW WORK WEEK...DRY WEATHER ALONG WITH
A MODERATING TREND IS EXPECTED.

&&

.NEAR TERM /TONIGHT/...
TWO MAIN AREAS OF CONVECTION THIS AFTERNOON THAT WE HAVE OUR EYES
ON. FIRST IS LINE BISECTING MY CWA THAT HAS FORMED ALONG A
PREFRONTAL TROUGH THAT...EARLIER THIS AFTERNOON INTERACTED WITH
A CONVERGENCE ZONE EAST OF LAKE ERIE TO FIRE A LINE OF STORMS.
THIS LINE HAS HAD A FEW STORMS NEAR OR JUST ABOVE SEVERE
THRESHOLDS AS IT MOVES THROUGH AN ENVIRONMENT OF AROUND 1000J/KG
OF CAPE AND PLENTY OF DEEP LAYER SHEAR /ACTUALLY...THIS SHEAR IS
HIGHLY EVIDENT IN THE AFTERNOON VIS IMAGERY/. THIS SHEAR...ALONG
WITH A LITTLE BIT OF CAPPING EVIDENT FROM AFTERNOON RUC
PROFILES...AS WELL AS MORNING ACARS PROFILES...HAS CAPPED MOST OF
THE ACTIVITY SO FAR THIS AFTERNOON.

THIS SHOULD CHANGE HOWEVER...AS ADVANCING SHORTWAVE BRINGS IN
COOLING TEMPS AT MID LEVELS. IN ADDITION...THE IMPLIED UPPER
FORCING FOR ASCENT AS THE SHORTWAVE ARRIVES...WHICH IS COLLOCATED
WITH THE SURFACE COLD FRONT HAS ALLOWED FOR CONVECTION TO REFIRE
ALONG THE EASTERN LAKES...AND THIS WILL BE OUR SECOND ROUND LATER
THIS AFTERNOON AND EVENING. ONE LIMITING FACTOR IS THE DRIER AIR
FOUND BEHIND THE FIRST BOUNDARY...BUT STILL FEEL WIDESPREAD
SHRA/TSRA WILL MOVE THROUGH AND WITH THE THERMODYNAMICS NOT LIKELY
TO CHANGE SIGNIFICANTLY BEFORE SUNDOWN...WE COULD CERTAINLY SEE
SOME MORE SEVERE HAIL/WIND REPORTS...WITH ROTATING UPDRAFTS NOT
LIKELY...BUT STILL NOT OUT OF THE QUESTION.

THIS OVERALL EVOLUTION WAS CAPTURED VERY WELL BY YESTERDAY/S NAM

BEHIND THE TSRA THIS EVENING...EXPECT A FEW REMAINING SHRA IN THE
CYCLONIC FLOW AS THE MAIN VORT LOBE ROTATES SOUTHEAST AND MAKES
ITS CLOSEST APPROACH.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
SOMEWHAT OF A RAW DAY ON SUNDAY AS T850 FALLS TO AROUND OR A
LITTLE BELOW +5C. WITH TEMPS ALOFT CONTINUING TO COOL...EXPECT
QUITE A BIT OF CLOUDINESS...WITH MCLOUDY SKIES LOOKING LIKELY OVER
NORTHERN AREAS WITH SCT CLOUDS FURTHER SOUTH. HAVE INCLUDED A CHC
FOR SHRA OVER THE NORTHERN THIRD OF THE CWA. HIGHS WILL RANGE FROM
60-65 IN THE NORTH...UP TO AROUND 70 IN THE SOUTH.

THE TROUGH PULLS OUT SUNDAY NIGHT WITH CLEARING SKIES AND TEMPS
FALLING INTO THE 40S.

MONDAY LOOKS LIKE A BETTER DAY THAN SUNDAY AS TEMPS ALOFT QUICKLY
MODERATE TO AROUND +10C UNDER NORTHWEST FLOW ALOFT. EXPECT PLENTY
OF SUN TO ALLOW US TO REACH THE MID 70S.

MONDAY NIGHT A COLD FRONT WASHES OUT AS IT REACHES THE CWA. DON/T
EXPECT ANY SHRA WITH THIS FEATURE. IN ADDITION...IT/S POSITION IS
IN SOME QUESTION AS THE GFS IS QUITE A BIT QUICKER WITH ITS
ARRIVAL THAN THE NAM. EXPECT LOWS TO ONCE AGAIN FALL INTO THE
UPPER 40S.

TUESDAY...THE FLOW ALOFT FLATTENS...AND ALTHOUGH THE GFS/NAM
DIFFER IN THE TIMING FOR THE ARRIVAL OF THE NEXT SHORTWAVE IN THIS
FLOW...IT APPEARS THAT THE LIKELIHOOD FOR SHRA AND PERHAPS EVEN
TSRA WILL BE ON THE INCREASE. HAVE INCLUDED CHC SHRA
AFTERNOON...BUT GIVEN THE LIKELIHOOD THAT CONVECTIVE FEEDBACK IS
IMPACTING THE MODELS AT THIS POINT /EVIDENCED BY THEIR EXCESSIVE
QPF FIELDS/ CONFIDENCE IS PRETTY LOW ABOUT WHEN ANY PRECIP WILL
ARRIVE. TEMPS ALOFT WILL CONTINUE TO BE NEAR +10C AT 850...SO
HIGHS REACHING 70-75 GIVEN THE CHANCES FOR RAIN LOOK GOOD. IF
THINGS HOLD OFF UNTIL LATER...MID 70S WILL BE MORE LIKELY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FOLLOWED HPC GUIDANCE CLOSELY AS FOCUS IS ON SVR WX POTNL THIS AFTN.
APPEARS THAT A SYSTEM WILL BRING SHRA/TSRA AROUND MIDWEEK (TUE/WED)
THEN RIDGING AND WARMER.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SCT TSRA THIS AFTN ARE XPCTD TO DIMINISH EARLY THIS EVNG...WITH
SCT MVFR/IFR WITH THE STORMS. WILL HAVE TO MONITOR SVR POTNL. MVFR
CIGS APPEAR LIKELY LATER TNGT AND EARLY TMRW MRNG...SPCLY AT NRN
SITES SYR/RME. WSW WINDS THIS AFTN WITH G25...WNW ARND 10 KTS TNGT
THEN INCREASING TO 10-20 TMRW.

OUTLOOK....

SUN NGT THRU MON NGT...VFR.
TUE/WED...MVFR IN SHRA.
THU...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JMA
NEAR TERM...JMA
SHORT TERM...JMA
LONG TERM...
AVIATION...
Hazardous weather outlook, May 31, 12:39 PM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1239 PM EDT SAT MAY 31 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-011645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1239 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION TODAY AND BRING
THUNDERSTORMS. THERE/S THE POTENTIAL THAT THE STORMS COULD BECOME
SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND HAIL.
THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ARNOTT

In the hours before

Special weather statement, May 31, 4:02 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT SAT MAY 31 2008

NYZ056-057-PAZ039-040-312045-
BROOME NY-DELAWARE NY-SUSQUEHANNA PA-WAYNE PA-
402 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  BRACKNEY...AND MOVING SOUTHEAST AT 39 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GREAT BEND AT 410 PM EDT...
  NEW MILFORD AT 415 PM EDT...
  SUSQUEHANNA AT 420 PM EDT...
  HANCOCK AT 440 PM EDT...
  EQUINUNK AT 445 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Special weather statement, May 31, 4:09 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
409 PM EDT SAT MAY 31 2008

NYZ057-312100-
DELAWARE NY-
409 PM EDT SAT MAY 31 2008

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN AND EASTERN
DELAWARE COUNTY...

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BOVINA CENTER TO DELHI TO
  COLCHESTER TO WALTON...AND MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  DOWNSVILLE AT 425 PM EDT...
  ROXBURY AND NEW KINGSTON AT 430 PM EDT...
  WOLF HOLLOW AND ANDES AT 435 PM EDT...
  HALCOTTSVILLE AT 445 PM EDT...
  MARGARETVILLE AND DUNRAVEN AT 450 PM EDT...
  ARKVILLE AT 455 PM EDT...
  FLEISCHMANNS AT 500 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

MJ
Local storm report, May 31, 4:52 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
452 PM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     5 E WHITNEY POINT       42.33N 75.87W
05/31/2008                   BROOME             NY   TRAINED SPOTTER

            IN THE TOWN OF TRIANGLE - TREE AND WIRES REPORTED DOWN

&&

MJN
Special weather statement, May 31, 4:55 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
455 PM EDT SAT MAY 31 2008

NYZ057-062-PAZ039-040-044-048-072-312200-
DELAWARE NY-LACKAWANNA PA-PIKE PA-SULLIVAN NY-SUSQUEHANNA PA-WAYNE
PA-
455 PM EDT SAT MAY 31 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF WILLOWEMOC
  TO ROYAL...AND MOVING EAST AT 40 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  LIVINGSTON MANOR AT 500 PM EDT...
  CALLICOON AT 510 PM EDT...
  LIBERTY AND GRAHAMSVILLE AT 520 PM EDT...
  HONESDALE AT 525 PM EDT...
  LOCH SHELDRAKE AND BETHEL AT 530 PM EDT...
  MONTICELLO AT 545 PM EDT...
  WURTSBORO AT 600 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
Special weather statement, May 31, 5:17 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
517 PM EDT SAT MAY 31 2008

PAZ043-044-047-048-072-312215-
LACKAWANNA PA-LUZERNE PA-PIKE PA-WAYNE PA-WYOMING PA-
517 PM EDT SAT MAY 31 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM CLARKS GREEN TO 10 MILES
  SOUTHWEST OF FAIRMOUNT SPRINGS...AND MOVING SOUTHEAST AT 39 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WYOMING AND WEST WYOMING AT 525 PM EDT...
  WILKES-BARRE TOWNSHIP AND WILKES-BARRE AT 530 PM EDT...
  MOSCOW AND MOUNTAIN TOP AT 535 PM EDT...
  WEST HAZLETON AND GOULDSBORO AT 550 PM EDT...
  HAZLETON AT 555 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
Special weather statement, May 31, 5:20 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT SAT MAY 31 2008

NYZ015>018-025-044-312200-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-SENECA NY-TOMPKINS NY-YATES NY-
520 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN YATES...SENECA...AND
SOUTHERN CAYUGA COUNTIES...

* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF BENTON...AND MOVING EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROSE HILL AT 525 PM EDT...
  MAC DOUGALL AND ROMULUS AT 530 PM EDT...
  EAST VARICK AND HAYTS CORNERS AT 535 PM EDT...
  AURORA AND LEVANNA AT 540 PM EDT...
  WILLETS AND SHELDRAKE AT 545 PM EDT...
  VENICE CENTER AND LEDYARD AT 550 PM EDT...
  SHERWOOD AND CASCADE AT 555 PM EDT...
  MORAVIA AND MONTVILLE AT 600 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:30 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga, Tompkins32 min
May 31, 5:46 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Tompkins44 min
May 31, 6:06 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida39 min
May 31, 6:13 PM EDTSevere Thunderstorm WarningBGMCayuga, Chenango, Cortland, Madison, Tompkins29 min
May 31, 5:20 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wayne, Wyoming40 min
May 31, 5:50 PM EDTSevere Thunderstorm WarningBGMPike55 min
May 31, 6:17 PM EDTSevere Thunderstorm WarningBGMPike27 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.